Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
136 Doctors are Online

How is an elevated liver enzyme indicated on a lab test?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2008
Answered : 3391 Questions
How is an elevated liver enzyme indicated on a lab test? I can't find anything liver related on my test results except for bilirubin which is 1 . Normal range, it says is .3 to 1.5. Is that my liver enzyme count? And is a 1 an elevation in a 75 year old woman? My dr wants me to see a gastroenterologist. I'm reluctant to get more expensive tests that probably say I have a fatty liver. Which I already know. Believe it or not I went to him because my feet hurt. $330 worth of blood tests later, this is what he comes up with. My liver doesn't hurt, my feet do.

ast is 118 ;alt is75; phosphtase is 81, what does this mean
Posted Thu, 15 Aug 2013 in Liver and Gall Bladder
Answered by Dr. Raju A.T 31 minutes later

Thanks for your query.

The bilirubin level you mentioned is normal.

Its the liver enzyme levels (ast is 118 ;alt is75; phosphtase is 81) you have to be concerned about more. These levels increased indicate there could be a structural damage to the liver. Such structural damage can be due to numerous causes like fatty liver, drug induced hepatitis, viral hepatitis etc.

I do suggest you to consult a gastroentrologist to rule out other causes of such liver damage like Hepatitis due to drugs of virus.

Hope, I answered your query.

Please let me know if there are any other concerns.

Above answer was peer-reviewed by
Follow-up: How is an elevated liver enzyme indicated on a lab test? 9 minutes later
I take no prescription drugs. I haven't been sick for 40 years. What kind of followup would a gastroentenrolgoist do? I've been through ultrasound twice - normal except for fatty liver deposits. I don't even drink alcohol My biggest health problem is the pain in my feet which show some osteopaenia, heel spurs which don't hurt and toes , tarsals and arches, which do. I don't see the connection between my feet and my liver. Do You?
Answered by Dr. Raju A.T 3 minutes later

Thanks for writing back.

Yes, I too feel the same. There might be no connection between the feet swelling and the liver problem.

Considering your new information, I suspect the fatty liver to the cause for the enzyme elevation.

The pain in the feet since secondary to osteopenia, taking Vit D3 and calcium supplements would help.

Wish you good health.

Above answer was peer-reviewed by
Follow-up: How is an elevated liver enzyme indicated on a lab test? 8 minutes later
Thank you. I've been on D3 and calcium for 10 years. The gastroenterologist would be totally baffled by my history. Unless, of course the calcium has injured my liver and shows up on a new ultrasound as rocks. Gall bladder still functions, however, no news there. Well, thanks. I'm still in the dark.
Answered by Dr. Raju A.T 6 minutes later

Liver damage due to calcium is not an expected complication.

If you had recent Ultrasound scans which are normal and considering no history of alcohol or any hepatotoxic drug consumption. I can quote that you may restrain from consulting the gastroentrologist. As in here the reason for the enzyme elevation could be the preexisting fatty liver.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor